Log in
Epilepsy Research UK
2,034 members603 posts

Hi...my son is going travelling and we have been told that malaria tablets conflict with Lamotrogine. Has anyone else heard about this.

6 Replies
oldestnewest

Hi there

I was diagnosed with epilepsy five years ago I now take TEGRATOL

Because I travell a lot my doctor advised me not to do the malaria tablets

Where is your son going as malaria tablets may not be required

Best wishes

Paul H

Reply

Unlike Paul, when I was visiting Kenya recently, my GP said there was no conflict between these 2 drugs!!! As I am living in France just now and my original consultant is in Scotland, I decided not to ask him for a second opinion - I am not registered with a consultant over here. I certainly had absolutely no problem at all while taking the malaria tablets.

I appreciate that you now have two opposing opinions but I can only tell you about my own experience!

Margaret

Reply

Hi I have taken Lamotrigine and maleria medication. The Gp said it was ok but the pharmacist warned me there might be a risk.

I only have mild fits. I really wanted to go to a country were maleria was a risk

I didn't have a fit. Perhaps get in touch with your neurologist, maybe through his/ her secretary for advise

Good luck

karen

Reply

Hello! There is evidence that the anti-malarial drug mefloquine reduces the anti-convulsant effect of anti-epileptic drugs including lamotrigine, so this should be avoided. Chloroquine and hydroxychloroquine are said to cause seizures in some people, but this appears to be extremely rare at prophylactic doses. Caution must be taken when combining lamotrigine and pyrimethamine (one of the constituents of Maloprim), as there is an increased risk of liver toxicity; but your GP should be aware of this. No singificant interactions between Proguanil and lamotrigine or doxycycline and lamotrigine appear to have been reported to date. Your son will certainly find a suitable anti-malarial for his trip; it's just a question of using the available information and, with the guidance of your GP, selecting the best one. Epilepsy Research UK's leaflet about anti-epileptic drugs and anti-malarial drugs can help epilepsyresearch.org.uk/wp-... I hope your son has an amazing time! All the best, Delphine

Reply

Hi there ......

Thanks you all for your help. He is going to Uganda to start with for a while. His fits are not that frequent and are only ever in the morning within a short time of waking up. He has seen our GP and is being referred back to the consultant, so hopefully won't take too long to sort out.

Reply

I take Lamotrogine, but to be on the safe side go and check with your consultant, as certain drugs can affect the workings of it. Good Luck

Reply